Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 24, NWS Fort Worth, TX

August 18, 2012Dallas County, Kaufman County, Rockwall County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 18, 2012, 5:25 PM CDT for Dallas County, Kaufman County, Rockwall County, Texas. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2012, 5:25 PM CDT (22:25 UTC)
Expired
Aug 18, 2012, 8:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, TX, Kaufman County, TX, Rockwall County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 87 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:39 PM CDTFLASH FLOOD5 Ne Dallas, TXNORTHWEST HIGHWAY AT HILLCREST IS CLOSED DUE TO HIGH WATER AND SEVERAL CARS HAVE STALLED OUT ON SEVERAL ROADWAYS IN NE DALLAS.
Aug 18, 6:00 PM CDTFLASH FLOODDallas, TXMULTIPLE ROADS ARE BEING CLOSED IN DOWNTOWN DALLAS. 1.89 HAVE FALLEN IN THE PAST 30 MINUTES.
Aug 18, 6:12 PM CDTFLASH FLOOD1 E Dallas, TXFIRE ENGINE STALLED IN HIGH WATER BY BAYLOR HOSPITAL ON HALL STREET. 2.20 OF RAIN HAS FALLEN IN 30 MINUTES ACCORDING TO DALLAS ALERT.
Aug 18, 6:28 PM CDTFLASH FLOODDallas, TXNUMEROUS HIGH WATER RESCUES ONGOING ACROSS DALLAS.
Aug 18, 6:38 PM CDTFLASH FLOOD3 Nnw Dallas, TXENTRANCE TO DALLAS LOVE FIELD IS CLOSED DUE TO HIGH WATER. INTERSECTION OF CEDAR SPRINGS AND MOCKINGBIRD
Aug 18, 6:48 PM CDTFLASH FLOODDallas, TXPERSON TRAPPED IN VEHICLE AT HALL STREET AND GASTON ROAD. FIRE DEPT ON SCENE.
Aug 18, 7:10 PM CDTFLASH FLOOD3. Ese Dallas, TXSWIFT WATER RESCUE ONGOING NEAR I-30 AND SAMUEL. BOATS ARE BEING LAUNCHED FURTHER SOUTH AT PARKDALE LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WGUS54 KFWD 182225
FFWFWD
TXC113-257-397-190130-
/O.NEW.KFWD.FF.W.0024.120818T2225Z-120819T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
525 PM CDT SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DALLAS COUNTY IN NORTH CENTRAL TEXAS
  NORTHERN KAUFMAN COUNTY IN NORTH CENTRAL TEXAS
  ROCKWALL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 830 PM CDT

* AT 523 PM CDT...DALLAS ALERT GAUGES HAVE MEASURED ONE INCH OF RAIN 
IN 15 MINUTES IN NORTH DALLAS AND THUNDERSTORMS CONTINUE TO TRAIN 
OVER THE NORTHERN HALF OF THE COUNTY.  THUNDERSTORMS PRODUCING 
RAINFALL RATES OF OVER 2 INCHES PER HOUR WILL CONTINUE FOR AREAS 
ALONG AND NORTH OF INTERSTATE 20 IN DALLAS...ROCKWALL AND KAUFMAN 
COUNTIES.  FLASH FLOODING OF LOW LYING URBAN AREAS IS LIKELY FROM 
THIS ACTIVITY.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED INCLUDE...GARLAND...
  SACHSE...ROWLETT...MESQUITE...BALCH SPRINGS...SUNNYVALE...
  ROCKWALL...HEATH...FATE...FORNEY...ROYSE CITY AND TERRELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TURN AROUND...DONT
DROWN. IT ONLY TAKES TWO FEET OF MOVING WATER TO CARRY AWAY MOST
VEHICLES...INCLUDING PICKUPS AND SPORT UTILITY VEHICLES. TAKE A
DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL WATER
RECEDES. CHILDREN SHOULD NEVER PLAY AROUND HIGH WATER...DRAINAGE
DITCHES...STORM DRAINS...OR FLOODED STREAMS.

&&

LAT...LON 3267 9608 3270 9704 3299 9703 3298 9631
      3284 9630 3283 9608

$$


CAVANAUGH
2 follow-up statements
435 
WGUS74 KFWD 182318
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
618 PM CDT SAT AUG 18 2012

TXC113-257-397-190130-
/O.CON.KFWD.FF.W.0024.000000T0000Z-120819T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DALLAS TX-KAUFMAN TX-ROCKWALL TX-
618 PM CDT SAT AUG 18 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
ROCKWALL...NORTHERN KAUFMAN AND NORTHERN DALLAS COUNTIES...

AT 617 PM CDT...A RAIN GAUGE LOCATED 2 MILES SOUTH OF DALLAS REPORTED
2.20 INCHES OF RAIN OVER THE LAST 30 MINUTES. SEVERAL ROADS AROUND 
DALLAS HAVE BEEN CLOSED DUE TO HIGH WATER AND VEHICLES HAVE BEEN 
REPORTED STRANDED IN HIGH WATER.  THUNDERSTORMS OVER THIS AREA WILL 
CONTINUE TO PRODUCE VERY HEAVY RAINFALL RESULTING IN FLASH 
FLOODING.  

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED INCLUDE UNIVERSITY
PARK...SUNNYVALE...SACHSE...ROYSE CITY...ROWLETT...ROCKWALL...
RICHARDSON...MESQUITE...IRVING...HIGHLAND PARK...HEATH...GARLAND...
FATE...FARMERS BRANCH...DALLAS...COPPELL...CARROLLTON AND ADDISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TURN AROUND...DONT
DROWN. IT ONLY TAKES TWO FEET OF MOVING WATER TO CARRY AWAY MOST
VEHICLES...INCLUDING PICKUPS AND SPORT UTILITY VEHICLES. TAKE A
DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL WATER
RECEDES. CHILDREN SHOULD NEVER PLAY AROUND HIGH WATER...DRAINAGE
DITCHES...STORM DRAINS...OR FLOODED STREAMS.

&&

LAT...LON 3267 9608 3270 9704 3299 9703 3298 9631
      3284 9630 3283 9608

$$


CAVANAUGH
675 
WGUS74 KFWD 190123
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
823 PM CDT SAT AUG 18 2012

TXC113-257-397-190130-
/O.EXP.KFWD.FF.W.0024.000000T0000Z-120819T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DALLAS TX-KAUFMAN TX-ROCKWALL TX-
823 PM CDT SAT AUG 18 2012

...THE FLASH FLOOD WARNING FOR ROCKWALL...NORTHERN KAUFMAN AND
NORTHERN DALLAS COUNTIES EXPIRES AT 830 PM CDT...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.  THERE ARE ONGOING 
FLOODING PROBLEMS ACROSS DALLAS...ROCKWALL AND KAUFMAN COUNTIES.  
PERSISTENT LIGHT TO MODERATE RAINFALL WILL PREVENT THESE FLOOD 
WATERS FROM DISSIPATING QUICKLY AND AN AREAL FLOOD WARNING WILL BE 
ISSUED FOR ONGOING FLOODING SHORTLY.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FORT WORTH.

LAT...LON 3267 9608 3270 9704 3299 9703 3298 9631
      3284 9630 3283 9608

$$


CAVANAUGH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:06 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 18, 4:06 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
406 PM CDT SAT AUG 18 2012

.DISCUSSION...

NOT MUCH HAS CHANGED IN THE SHORT TERM ANALYSIS ASPECT OF THE
FORECAST...SO THE PREVIOUS FORECAST DISCUSSION HAS BEEN ATTACHED
BELOW FOR REFERENCE. PRIMARY CHANGE TO THE FORECAST WAS THE
ISSUANCE OF SEVERE THUNDERSTORM WATCH NUMBER 584 FOR AREAS
GENERALLY WEST AND NORTHWEST OF THE DFW METROPLEX.

SEVERE THUNDERSTORM POTENTIAL...BREAKS IN THE CLOUD COVER
NORTHWEST OF THE METROPLEX HAS ALLOWED TEMPERATURES TO WARM INTO
THE LOWER TO MID 90S. AT THE SAME TIME DEW POINTS HAVE BEEN
HOLDING IN THE LOWER TO MID 60S WHICH HAS ALLOWED FOR SOME WEAK TO
MODERATE DESTABILIZATION THIS AFTERNOON. SCATTERED THUNDERSTORMS
HAVE DEVELOPED TO THE WEST OF THE OUTFLOW BOUNDARY THAT HAD
EMBEDDED GRAVITY WAVES EARLIER THIS MORNING. THE FLOW ALOFT
REMAINS RELATIVELY WEAK AT THIS TIME...AND THE GENERAL LACK OF
DEEP LAYER SHEAR SHOULD CONTINUE TO SUPPORT A PULSE-SEVERE TYPE
STORM MODE THROUGH THE AFTERNOON HOURS.

AS MENTIONED BELOW...IT IS IMPORTANT TO NOTE THAT AS THE CENTRAL
PLAINS SHORTWAVE TROUGH CONTINUES SOUTH...UPPER LEVEL FLOW WILL
PICK UP IN INTENSITY BY EARLY THIS EVENING. IF SUFFICIENT
INSTABILITY REMAINS IN PLACE...THIS MAY RESULT IN A MORE ORGANIZED
STORM MODE AND BETTER SEVERE WEATHER CHANCES FOR THE NORTHERN
THIRD OF THE FORECAST AREA AROUND/AFTER SUNSET. CONTINUE TO
ANTICIPATE PRIMARY SEVERE WEATHER HAZARDS OF MICROBURST WINDS AND
LARGE HAIL. THE MOST WIDESPREAD THUNDERSTORM RELATED HAZARD WILL
BE HEAVY RAINFALL WHICH MAY PRODUCE LOCALIZED FLOODING. EARLY THIS
AFTERNOON A STORM WAS OBSERVED ON RADAR WITH AN ECHO TOP ABOVE 40
THOUSAND FEET BUT WITH A 50 DBZ CORE BELOW 15 THOUSAND FEET. THIS
TYPE OF RADAR SIGNATURE IS INDICATIVE OF VERY EFFICIENT RAINFALL
PROCESSES AND SIGNALS A MORE SIGNIFICANT THREAT FOR LOCALIZED
FLOODING FROM THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THINK
FLOODING WILL REMAIN LOCALIZED IN IMPACT...THEREFORE WILL NOT
ISSUE A FLASH FLOOD WATCH WITH THIS FORECAST PACKAGE.

TONIGHT...DUE TO NUMEROUS OUTFLOW BOUNDARIES THE SYNOPTIC COLD
FRONT IS DIFFICULT TO PICK OUT IN REGIONAL SURFACE OBSERVATIONS.
WHAT IS EASIER TO ANALYZE IS A STRONG PUSH OF DRY AIR ASSOCIATED
WITH STRONGER NORTHERLY WINDS ACROSS WESTERN KS THIS AFTERNOON.
EFFECTIVELY THE CONSOLIDATED OUTFLOW ASSOCIATED WITH STORMS IN OK
IS BEHAVING LIKE A COLD FRONT WITH FAIRLY STABLE AIR OBSERVED TO
THE NORTH OF THE LINE OF CONVECTION SINKING SOUTH TOWARDS THE RED
RIVER AT THE TIME OF THIS DISCUSSION. CURRENT THINKING IS THAT
NUMEROUS THUNDERSTORMS WILL CONTINUE ALONG AND OUT AHEAD OF THIS
CONSOLIDATED OUTFLOW BOUNDARY THROUGH THE OVERNIGHT HOURS. HEAVY
RAINFALL WILL REMAIN A THREAT THROUGH THE OVERNIGHT HOURS
WHEREVER STORMS PERSIST...HOWEVER THE SEVERE WEATHER THREAT IS
EXPECTED TO BE LOW AFTER MIDNIGHT AS RADIATIONAL COOLING AND THE
SOUTHWARD PROGRESS OF THE OKLAHOMA OUTFLOW BOTH STABILIZE THE
ENVIRONMENT.

TOMORROW...IDENTIFYING THE SYNOPTIC COLD FRONT IS A NONTRIVIAL
ISSUE BECAUSE THE NAM INDICATES THAT THIS PUSH OF DRY AIR WILL
PROVIDE THE IMPETUS FOR NEW THUNDERSTORM ACTIVITY TO DEVELOP
ACROSS NORTH TX SUNDAY AFTERNOON. THE LOWER RESOLUTION GUIDANCE
FROM THE GFS AND ECMWF BOTH SEEM TO FAVOR THIS CONSOLIDATED
OUTFLOW AS THE FRONT WHICH CAUSES BOTH MODELS TO KEEP US DRY OVER
THE NORTHERN TWO THIRDS OF NORTH TX TOMORROW AFTERNOON. AT THIS
TIME IT IS DIFFICULT TO KNOW WHICH SOLUTION TO TRUST BECAUSE THE
AIRMASS BEHIND THIS OUTFLOW BOUNDARY COULD BE HEATED TOMORROW
THROUGHOUT THE DAY GREATLY REDUCING LOW LEVEL STABILITY BEFORE
DRIER AIR WORKS INTO THE CWA. FOR NOW LINGERED 20 POPS BACK NORTH
OF THE METROPLEX TOMORROW AFTERNOON TO ACCOUNT FOR THE POSSIBILITY
THAT WE GET ENOUGH HEATING TO ALLOW FOR STORMS OUT AHEAD OF THE
LOW LEVEL DRY AIR PUNCH FORECAST BY THE NAM TOMORROW AFTERNOON.
CONFIDENCE IN THE NAMS SOLUTION IS NOT HIGH AS THERE WILL PROBABLY
BE PLENTY OF CONVECTIVE DEBRIS CLOUDS AROUND THE AREA. HOWEVER THE
NAM DOES APPEAR TO BE HANDLING THE DRY AIR PUNCH IN WESTERN KS
BETTER...SO IT CANT BE IGNORED EITHER. REGARDLESS...THUNDERSTORM
CHANCES WILL EXIT THE REGION BY SUNDAY NIGHT AS ALL GUIDANCE
INDICATES MUCH DRIER LOW LEVEL AIR FILTERING INTO THE REGION.

NEXT WEEK...LEFT PREVIOUS FORECAST UNCHANGED AT THIS TIME. ECMWF
CONTINUES TO ADVERTISE A FAIRLY STRONG SHORTWAVE TROUGH MOVING
TOWARDS NORTH TX TUESDAY AFTERNOON/EVENING. THINK THAT THE LOW
LEVEL AIRMASS WILL BE TOO DRY TO ALLOW FOR SHOWER AND THUNDERSTORM
DEVELOPMENT WITH THIS FEATURE AT THIS TIME. COULD SEE THE NEED TO
INCLUDE A 10 PERCENT MENTION OF STORMS IN THE FORECAST IF THIS
FEATURE IS AS STRONG AS THE ECMWF ADVERTISES. OTHERWISE CONTINUED
PREVIOUS FORECASTS INCREASE IN SKY COVER AND LOWERED HIGHS A
COUPLE OF DEGREES AS A RESULT. WE SHOULD SEE BETTER MOISTURE
RETURN TO THE REGION AS SOUTHERLY FLOW RETURNS THROUGH NORTH TX BY
LATE IN THE WEEK. ANOTHER UPPER LEVEL DISTURBANCE CONTINUES TO
WARRANT A 20 PERCENT CHANCE OF THUNDERSTORMS ACROSS THE AREA ON
FRIDAY WITH BETTER MOISTURE TO WORK WITH.

CAVANAUGH

&&

.UPDATE /ISSUED AT 1207 PM CDT/...

INCREASED PRECIPITATION CHANCES ACROSS MUCH OF NORTH AND CENTRAL
TEXAS FOR THIS AFTERNOON.

MORNING ANALYSIS REVEALED A FEW FEATURES THAT WILL SUPPORT RAIN
SHOWER AND THUNDERSTORM CHANCES ACROSS THE REGION THIS AFTERNOON.
THE EASIEST FEATURE TO ANALYZE IS A COLD FRONT WHICH CONTINUES TO
RESIDE OVER OKLAHOMA LATE THIS MORNING. THIS FRONT IS MOVING
SLOWLY SOUTH AND LOOKS ON PACE TO MOVE INTO NORTH TX LATE TONIGHT
INTO SUNDAY MORNING. SOUTH OF THIS FRONT A FAIRLY WELL ORGANIZED
LINE OF SHOWERS AND THUNDERSTORMS IS EVIDENT AND ADVANCING SOUTH
TOWARDS THE RED RIVER. THIS LINE OF PRECIPITATION SEEMS TIED TO A
BAND OF MORE FOCUSED LARGE SCALE FORCING FOR ASCENT ASSOCIATED
WITH A SHORTWAVE TROUGH DIVING SOUTH THROUGH THE CENTRAL PLAINS
THIS MORNING. THIS ACTIVITY IS EXPECTED TO CONTINUE TO MAINTAIN
SOME LOOSE ORGANIZATION AS IT MOVES SOUTHEAST INTO NORTH TX THIS
AFTERNOON.

ASIDE FROM THIS LINE OF PRECIPITATION...BROAD ISENTROPIC LIFT OR
WARM AIR ADVECTION REMAINS IN PLACE OVER ALMOST ALL OF NORTH AND
CENTRAL TX. OVERNIGHT THUNDERSTORMS AROUND AND SOUTHEAST OF THE
WACO AREA HAS LEFT A RELATIVELY COOL AIRMASS IN PLACE OVER THE
SOUTHERN THIRD OF THE FORECAST AREA. THIS HAS ACTUALLY SERVED TO
LOCALLY STEEPEN LOW LEVEL ISENTROPIC SURFACES...THEREBY ENHANCING
LOW LEVEL FORCING FOR ASCENT LATE THIS MORNING. BASICALLY ONGOING
THUNDERSTORM ACTIVITY HAS ACTUALLY CREATED MORE FAVORABLE
CONDITIONS FOR ADDITIONAL STORMS THIS AFTERNOON. AS A RESULT WENT
AHEAD AND BUMPED POPS UP TO 60 PERCENT FOR THE SOUTHERN PORTIONS
OF THE FORECAST AREA..INCLUDING WACO AND KILLEEN/TEMPLE
METROPOLITAN AREAS. THIS ACTIVITY IS EXPECTED TO REMAIN SOMEWHAT
ELEVATED IN NATURE AND THEREFORE PRESENTS A RELATIVELY LOW SEVERE
WEATHER THREAT FOR THIS AFTERNOON.

THE LAST FEATURE TO MENTION IS THE OUTFLOW BOUNDARY MOVING
SOUTHWEST THROUGH NORTH TX THAT HAD SEVERAL VISIBLE EMBEDDED
GRAVITY WAVES LATE THIS MORNING AS IT MOVED OVER THE DFW
METROPLEX. THIS BOUNDARY AND THESE WAVES HAVE HELPED SET OFF SOME
ELEVATED THUNDERSTORM ACTIVITY ALONG THE INTERSTATE 35 CORRIDOR
JUST SOUTH OF TARRANT AND DALLAS COUNTIES. WHILE THIS ACTIVITY IS
NOT OVERLY STRONG AT THIS TIME...THE LONGER IT PERSISTS...THE MORE
LIKELY IT IS TO ENHANCE LOW LEVEL WARM AIR ADVECTION AND
ISENTROPIC LIFT. THIS MAY RESULT IN THE DEVELOPMENT OF NUMEROUS
ELEVATED THUNDERSTORMS SIMILAR TO WHAT WAS HAPPENING OVER THE
SOUTHERN CWA LATE THIS MORNING.

FOR THE BIG PICTURE...WITH ALL OF THESE FACTORS COMBINED THOUGHT
IT WAS NECESSARY TO BUMP UP POPS FOR MOST OF NORTH AND CENTRAL TX
THIS AFTERNOON. BECAUSE MOST ACTIVITY IS EXPECTED TO BE ELEVATED
IN NATURE THROUGH EARLY THIS AFTERNOON...THE THREAT FOR SEVERE
WEATHER SEEMS LOW. OUR BIGGEST THREAT IS GOING TO BE FROM SLOW
MOVING STORMS THAT PRODUCE COPIOUS AMOUNTS OF RAINFALL WHICH MAY
LEAD TO LOCALIZED FLOODING PROBLEMS. WILL NOT ISSUE A FLASH FLOOD
WATCH AT THIS TIME AS CURRENT THINKING IS THAT FLASH FLOODING WILL
BE A LOCALIZED THREAT BEST HANDLED WITH LOCAL STATEMENTS AND
WARNINGS AT THIS TIME.

LASTLY...WITH REGARDS TO HIGH RESOLUTION MODEL GUIDANCE...HERE ARE
SOME OBSERVATIONS WITH REGARDS TO SHORT TERM SCIENTIFIC FORECAST
CONCERNS FOR THUNDERSTORM EVOLUTION THIS AFTERNOON. NEARLY ALL
HIGH RESOLUTION MODEL GUIDANCE INDICATES THAT THE LINE OF
THUNDERSTORMS ORGANIZING ACROSS OKLAHOMA WILL GROW INTO A LINEAR
MCS CONTAINING SOME RESPECTABLE WINDS (AROUND 40 KTS SUSTAINED)
WITHIN ITS SUSTAINED OUTFLOW. HIGH RESOLUTION GUIDANCE BRINGS THIS
SYSTEM ACROSS THE RED RIVER BY 20Z WHICH SHOULD SIGNIFY AN
ENHANCED STRAIGHT LINE WIND THREAT FOR OUR NORTHERN CWA ONCE IT
ARRIVES. SHORTLY THEREAFTER GUIDANCE INDICATES THAT THIS COMPLEX
EFFECTIVELY DISSIPATES ALLOWING COLD OUTFLOW TO GREATLY
OUTDISTANCE SIMULATED REFLECTIVITY CORES. THIS MAY SEEM COUNTER-
INTUITIVE WITH GENERALLY WARMER AIR TO THE SOUTH OF THIS LINE OF
STORMS BUT SEEMS SUPPORTED BY A CLOSER LOOK AT SURFACE ANALYSIS
FIELDS. HOURLY SURFACE ANALYSIS OF THETA-E COURTESY OF DAVE BARBER
INDICATES A GENERAL INCREASE OF THETA-E SOUTHEAST OF THE OKLAHOMA
LINE OF STORMS. BARBERS ANALYSIS ALSO LOOKS AT THE GRADIENT OF
SURFACE THETA-E AND SHOWS THAT THE THETA-E GRADIENT SOUTHEAST OF
NORTH TX IS TIGHTER THAN THE GRADIENT ACROSS THE CWA. THE THETA-E
GRADIENT IS ONCE AGAIN HIGHER ACROSS OKLAHOMA WITH THE INFLUENCE
OF THE COLD FRONT AND CONSOLIDATED OUTFLOW BOUNDARIES FACTORED IN.
THIS LEAVES NORTH TX WITHIN A POSITIVE LAPLACIAN IN THE LOW LEVEL
THETA-E FIELD.

THIS THERMODYNAMIC CONSIDERATION COMBINED WITH WEAKER DEEP LAYER
SHEAR IN PLACE ACROSS NORTH TX SEEMS TO SUPPORT THE HIGH
RESOLUTION MODEL GUIDANCE SOLUTION THAT A LINEAR MCS WOULD HAVE
TROUBLE CONTAINING ITS SYSTEM RELATIVE OUTFLOW AS IT MOVES INTO
THE CWA THIS AFTERNOON. SO BOTTOM LINE...THIS SEEMS TO SIMPLY
REINFORCE LOW CONFIDENCE IN AN ORGANIZED SEVERE WEATHER EVENT
ACROSS NORTH TX THIS AFTERNOON. DEEP LAYER SHEAR IS EXPECTED TO
INCREASE AFTER 00Z AS THE CENTRAL PLAINS SHORTWAVE MOVES CLOSER TO
THE SOUTHERN PLAINS. IF THERE IS SUFFICIENT INSTABILITY LEFT THIS
MAY RESULT IN A SLIGHT INCREASE IN SEVERE WEATHER CHANCES THIS
EVENING ACROSS NORTH TX. WILL CONTINUE TO MONITOR THIS POTENTIAL
THROUGHOUT THE AFTERNOON HOURS AND UPDATE THE FORECAST IF THE
SEVERE WEATHER THREAT LOOKS TO INCREASE SUBSTANTIALLY.

CAVANAUGH

&&

.AVIATION...
STORMS CONTINUE ACROSS THE SOUTHERN AREAS NEAR WACO AND WILL
CONTINUE TO MENTION VCTS THROUGH EARLY EVENING. STORMS MAY STILL
BE POSSIBLE AFTER 1Z...BUT WASNT CONFIDENT ENOUGH TO CONTINUE
MENTIONING THUNDER. WILL TEMPO -TSRA FOR THE AFTERNOON HOURS AS
PROBABILITIES FOR SCATTERED CONVECTION IMPACTING KACT IS HIGH.

FOR THE METROPLEX...ONLY 2 THUNDERSTORMS ARE NEAR KFWS AT THIS
TIME. WITH FURTHER DESTABILIZATION AND BETTER LIFT IN OKLAHOMA
MOVING SOUTH...THINK PRECIP CHANCES WILL BE INCREASING. WILL
MENTION VCTS FROM 20Z TO 01Z...BUT DIDNT HAVE THE SAME CONFIDENCE
TO TEMPO -TSRA LIKE WACO. ADDITIONAL PRECIP IS POSSIBLE OVERNIGHT.

A COLD FRONT IS EXPECTED TO BRING A NORTHERLY WIND SHIFT INTO THE
METROPLEX TAF SITES TOMORROW. MOVED IT BACK A COUPLE OF HOURS TO
16Z...AS SOME OF THE MORNING MODEL GUIDANCE IS SUGGESTING A LATER
ARRIVAL.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  87  68  89  68 /  60  40   5   0   0
WACO, TX              75  93  69  91  65 /  50  40  10   0   0
PARIS, TX             72  83  64  86  63 /  60  40   5   0   0
DENTON, TX            75  84  64  88  63 /  60  30   5   0   5
MCKINNEY, TX          72  85  62  86  62 /  60  40   5   0   0
DALLAS, TX            75  86  69  89  69 /  60  40   5   0   0
TERRELL, TX           74  88  67  88  66 /  60  40  10   0   0
CORSICANA, TX         72  87  69  90  67 /  50  40  10   0   0
TEMPLE, TX            73  93  68  93  65 /  50  40  10   0   0
MINERAL WELLS, TX     71  89  64  90  63 /  60  30   5   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 18, 3:25 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT SAT AUG 18 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
325 PM CDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
NORTH TEXAS. SEVERE STORMS CAN BE EXPECTED WITH DAMAGING WINDS AND
QUARTER SIZE HAIL. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL CAN ALSO BE EXPECTED WITH ANY STORMS. THE LOCALLY
HEAVY RAIN MAY LEAD TO FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS ON
SUNDAY WITH RAIN CHANCES ENDING FROM NORTH TO SOUTH BY LATE IN THE
DAY. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE MAIN THREATS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED MAINLY NORTH OF
A COMANCHE TO HILLSBORO TO ATHENS LINE.

In the hours before

Local storm report, Aug 18, 4:45 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
445 PM CDT SAT AUG 18 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     ST. JO                  33.70N  97.53W
08/18/2012                   MONTAGUE           TX   AMATEUR RADIO

            MEDIUM SIZED LIMBS DOWN AND OCCASIONAL ROOF DAMAGE IN
            TOWN.
Special weather statement, Aug 18, 4:49 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
449 PM CDT SAT AUG 18 2012

TXZ132-182215-
SOMERVELL TX-
449 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOMERVELL COUNTY

AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTH OF GRANBURY...STATIONARY.

CITIES IN THE PATH OF THIS STORM INCLUDE GLEN ROSE AND DINOSAUR
VALLEY STATE PARK.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3224 9793 3232 9778 3232 9762 3220 9761
      3221 9763 3209 9787 3223 9795
TIME...MOT...LOC 2150Z 161DEG 0KT 3228 9774
Local storm report, Aug 18, 5:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CDT SAT AUG 18 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     1 SE ROSSTON            33.47N  97.44W
08/18/2012  M60 MPH          COOKE              TX   EMERGENCY MNGR

            MEASURED WITH HANDHELD ANEMOMETER.
Special weather statement, Aug 18, 5:03 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
503 PM CDT SAT AUG 18 2012

TXZ100-101-182230-
JACK TX-YOUNG TX-
503 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  JACK COUNTY
  YOUNG COUNTY

AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST
OF BOWIE TO 4 MILES WEST OF OLNEY...MOVING SOUTHEAST AT 15 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRYSON...GRAHAM...
JACKSBORO AND OLNEY.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3341 9895 3340 9843 3348 9842 3347 9798
      3343 9798 3343 9792 3305 9793 3308 9896
      3334 9897
TIME...MOT...LOC 2203Z 308DEG 15KT 3347 9802 3334 9880
Special weather statement, Aug 18, 5:05 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
505 PM CDT SAT AUG 18 2012

TXZ116-117-182230-
PALO PINTO TX-PARKER TX-
505 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN PALO PINTO COUNTY
  PARKER COUNTY

AT 505 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF AZLE
TO 8 MILES NORTHWEST OF WEATHERFORD TO 8 MILES NORTH OF MINERAL WELLS
TO 10 MILES WEST OF MINERAL WELLS...MOVING SOUTHEAST AT 15 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ALEDO...ANNETTA...COOL...
GRAFORD...HUDSON OAKS...MINERAL WELLS...RENO...SPRINGTOWN...
WEATHERFORD...WILLOW PARK...POOLVILLE AND MINERAL WELLS STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3301 9813 3299 9755 3266 9755 3265 9788
      3261 9820 3289 9841
TIME...MOT...LOC 2205Z 329DEG 15KT 3287 9765 3286 9782
          3293 9807 3283 9824
Local storm report, Aug 18, 5:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
512 PM CDT SAT AUG 18 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     4 ENE GRANBURY          32.47N  97.74W
08/18/2012                   HOOD               TX   EMERGENCY MNGR

            RESIDENTIAL FENCES DOWN ON HIDEAWAY BAY CT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:21 PM CDTSevere Thunderstorm WarningFWDTarrant24 min
Aug 17, 7:37 PM CDTSpecial Weather StatementFWDLeon23 min
Aug 17, 7:43 PM CDTSevere Thunderstorm WarningFWDHamilton19 min
Aug 17, 7:47 PM CDTSpecial Weather StatementFWDEllis28 min
Aug 17, 7:49 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis56 min
Aug 17, 7:52 PM CDTSpecial Weather StatementFWDCollin38 min
Aug 17, 8:19 PM CDTSevere Thunderstorm WarningFWDHunt56 min
Aug 17, 8:22 PM CDTSpecial Weather StatementFWDHopkins23 min
Aug 17, 8:38 PM CDTSpecial Weather StatementFWDHopkins37 min
Aug 17, 8:51 PM CDTSevere Thunderstorm WarningFWDHopkins54 min
Aug 17, 9:38 PM CDTSpecial Weather StatementFWDDallas37 min
Aug 17, 9:43 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton62 min
Aug 17, 9:56 PM CDTSpecial Weather StatementFWDGrayson34 min
Aug 17, 10:05 PM CDTSpecial Weather StatementFWDDelta, Hopkins25 min
Aug 17, 10:16 PM CDTSpecial Weather StatementFWDRockwall29 min
Aug 17, 10:28 PM CDTSpecial Weather StatementFWDDelta, Fannin32 min
Aug 17, 10:40 PM CDTSpecial Weather StatementFWDCollin, Rockwall35 min
Aug 17, 10:46 PM CDTSevere Thunderstorm WarningFWDCollin, Rockwall59 min
Aug 17, 10:56 PM CDTSpecial Weather StatementFWDDelta, Fannin34 min
Aug 17, 11:02 PM CDTSpecial Weather StatementFWDKaufman28 min
Aug 17, 11:16 PM CDTSevere Thunderstorm WarningFWDDallas, Hunt, Kaufman, Rockwall59 min
Aug 17, 11:52 PM CDTAreal Flood AdvisoryFWDCollin, Delta, Fannin, Grayson, Hopkins, Hunt and 2 more113 min
Aug 18, 12:23 AM CDTSpecial Weather StatementFWDVan Zandt37 min
Aug 18, 2:13 AM CDTAreal Flood AdvisoryFWDCollin, Rockwall92 min
Aug 18, 2:17 AM CDTSpecial Weather StatementFWDCooke28 min
Aug 18, 1:42 PM CDTAreal Flood AdvisoryFWDJohnson, Tarrant2 hr
Aug 18, 2:59 PM CDTSevere Thunderstorm WarningFWDHood, Johnson42 min
Aug 18, 3:35 PM CDTAreal Flood AdvisoryFWDHood3 hr
Aug 18, 3:59 PM CDTSpecial Weather StatementFWDCooke, Montague31 min
Aug 18, 4:23 PM CDTSpecial Weather StatementFWDParker37 min
Aug 18, 4:32 PM CDTSpecial Weather StatementFWDCooke, Wise28 min
Aug 18, 4:36 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Wise54 min
Aug 18, 4:41 PM CDTAreal Flood AdvisoryFWDTarrant3 hr
Aug 18, 4:49 PM CDTSpecial Weather StatementFWDSomervell26 min
Aug 18, 4:50 PM CDTAreal Flood AdvisoryFWDHood, Somervell3 hr
Aug 18, 4:57 PM CDTAreal Flood AdvisoryFWDDallas, Kaufman, Rockwall3 hr
Aug 18, 5:03 PM CDTSpecial Weather StatementFWDJack, Young27 min
Aug 18, 5:05 PM CDTSpecial Weather StatementFWDParker25 min
Aug 18, 5:07 PM CDTAreal Flood AdvisoryFWDParker3 hr
Aug 18, 5:18 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Young57 min
Aug 18, 5:35 PM CDTAreal Flood AdvisoryFWDDenton, Wise3 hr
Aug 18, 5:49 PM CDTRiver Flood WarningFWDDallas2 hr
Aug 18, 5:58 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Stephens, Young41 min
Aug 18, 5:59 PM CDTFlash Flood WarningFWDDenton, Tarrant, Wise2 hr
Aug 18, 6:21 PM CDTAreal Flood AdvisoryFWDDallas, Ellis, Kaufman3 hr
Aug 18, 6:42 PM CDTFlash Flood WarningFWDDallas, Tarrant103 min

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.